Dilantin Linked to SJS

The popular drug Dilantin that often is prescribed to epileptics has been linked to Stevens-Johnson syndrome (SJS) and Toxic Epidermal Necrolysis (TENS). Both of these conditions involve terrible adverse allergic reactions to the Dilantin and can cause potentially life-threatening injuries.

Some of the symptoms that accompany SJS are a red or purplish rash that spreads, painful blisters on the skin and mucus membranes, peeling skin, sores and open wounds. Some of the more severe symptoms that may indicate the SJS has evolved in TENS include swelling of the face, pain in the skin, tongue swelling, peeling or shedding of the skin, hives, flu-like symptoms and permanent eye problems and/or vision loss.

Dilantin is used mostly for preventing seizures. Specifically, Dilantin is meant to prevent tonic-clonic (also called grand mal) seizures as well as complex partial seizures (also called psychomotor seizures). Dilantin can be used on its own or in combination with other drugs depending on the severity of the condition. Generally it is used in conjunction with phenobarbital or other anticonvulsants.

There are a few side effects that are normally associated with taking Dilantin. Some of those side effects include:

  • liver damage
  • rash
  • hallucinations
  • irregular heartbeat
  • decreased blood pressure
  • increased blood sugar
  • birth defects

With so many drugs being associated with SJS, it can be scary trying to figure out which ones to avoid. The fact is that almost any drug can cause the kind of severe allergic reaction associated with SJS. If you or someone close to you is experiencing any of the symptoms of SJS or TENS after taking any medication, you should contact your doctor immediately. Then be sure to talk with an experienced attorney like me. I specialize in SJS cases and will work hard to get you whatever compensation you may be entitled to.

Share this article

You May Also Like

All Rights Reserved 2016